Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 227, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2002, 6:28 PM CDT for Morgan County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 18, 2002, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:05 PM CDT | Hail 0.75 | Stover, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2076 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
154 WUUS53 KSGF 182328 SVRSGF MOC141-190015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 626 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MORGAN COUNTY IN MISSOURI * UNTIL 715 PM CDT * AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY STRENGTHENING THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTHWEST OF VERSAILLES...OR 15 MILES SOUTH OF TIPTON...AND DRIFTING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STOVER BY 715 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...TORRENTIAL RAINFALL WILL PRODUCE TWO TO FOUR INCHES OF RAIN ACROSS THE AREA. A FLASH FLOOD WARNING WILL BE IN EFFECT UNTIL 1230 PM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. LAT...LON 3834 9309 3836 9267 3863 9283 3866 9309 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:25 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 18, 2:25 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT THU JUL 18 2002 STRONG TO SEVERE STORMS DEVELOPED OVER THE CWA THIS AFTERNOON...WITH THE STRONGEST STORMS NOW PUSHING INTO SOUTHEAST ZONES. LATEST LAPS DATA SHOWS CAPES OF 1500 TO 2800 J/KG AND LIS AROUND -8...WHICH IS QUITE A BIT MORE UNSTABLE THAT THE PAST FEW DAYS. GOLFBALL HAIL FELL NEAR HIGHWAY 13 AROUND COLLINS AROUND 130 PM. LOOKS LIKE SHORTWAVE CURRENTLY COMING AROUND BASE OF UPPER LOW OVER CENTRAL MO WILL EXIT SOUTH CENTRAL MO AFTER 06Z. SO WILL CONTINUE WITH MAINLY EVENING STORMS IN WEST AND CENTRAL ZONES...AND CONTINUE THROUGH THE NIGHT IN THE SOUTHEAST. IF ETA PANS OUT...LOOKS LIKE SECONDARY WAVE WILL CLIP THE AREA SATURDAY MORNING AS UPPER LOW FINALLY PUSHES EAST OF THE AREA. SEE NO REASON TO CHANGE GOING FORECAST WITH POPS THROUGH SATURDAY AFTERNOON...AND DRY FOR THE REST OF THE WEEKEND. LATEST EXTENDED MODEL RUNS CONTINUE TO SHOW UPPER RIDGE OVER THE REGION THROUGH MONDAY...WITH SOME WEAKENING OVER THE CENTRAL U.S. BY MONDAY NIGHT AND TUESDAY...AND SURFACE BOUNDARY MOVING ACROSS THE AREA. WILL GO AHEAD AND INCLUDE A CHANCE OF STORMS FOR TUESDAY...AND LEAVE WEDNESDAY AND THURSDAY DRY FOR NOW...WITH SLIGHTLY COOLER TEMPS THAN EARLIER IN THE WEEK. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. TERRY
In the hours before
Local storm report, Jul 18, 1:49 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM HUMANSVILLE MO 1 INCH HAIL
07/18/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 2:44 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 3 N FORSYTH MO 60 MPH TSTM GUST
07/18/02 TANEY REPORTED BY STORM
SPOTTER.Local storm report, Jul 18, 2:48 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BUTTERFIELD MO .88 INCH HAIL
07/18/02 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 3:11 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM FORSYTH MO 60 MPH TSTM GUST
07/18/02 TANEY LIMBS DOWN. REPORTED BY
PUBLIC.Local storm report, Jul 18, 4:02 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM JANE MO 1 INCH HAIL
07/18/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 4:25 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 2 N VICHY MO .75 INCH HAIL
07/18/02 MARIES REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:33 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 18, 12:00 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 60 min |
| Jul 18, 1:19 PM CDT | Flash Flood Warning | SGF | Howell | 4 hr |
| Jul 18, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk, St. Clair | 65 min |
| Jul 18, 1:49 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 41 min |
| Jul 18, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 36 min |
| Jul 18, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 39 min |
| Jul 18, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| Jul 18, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 61 min |
| Jul 18, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 59 min |
| Jul 18, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 34 min |
| Jul 18, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 38 min |
| Jul 18, 4:40 PM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Jul 18, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 52 min |
| Jul 18, 6:31 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.